Alert archive / Colorado / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 306, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Sep 17, 2024, 3:54 PM MDT for 4 counties in Colorado. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 17, 2024, 3:54 PM MDT (21:54 UTC)
- Expired
- Sep 17, 2024, 4:45 PM MDT
- In force
- 51 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Bent County, CO, Crowley County, CO, Kiowa County, CO, Otero County, CO
The radar
The Pueblo radar (KPUX), 82 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 17, 12:48 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.9 hours before the alert went out and 304 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 518 J/kg
- Mixed-layer CIN
- -179 J/kg
- Mixed-layer LCL
- 1237 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 3:10 PM MDT, 44 minutes earlier. Its key messages:
- Strong to severe storms possible rest of this afternoon and early evening across the plains.
- Patchy frost/light freeze possible for central San Luis Valley tonight.
- Dry and breezy on Thursday. Spotty near-critical fire weather conditions are expected across the area.
- Cooler and wetter conditions this weekend across the area. Best chance of showers and storms will be on Saturday.
Area forecast discussion, Sep 17, 3:10 PM MDT, 44 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 310 PM MDT Tue Sep 17 2024 .KEY MESSAGES... - Strong to severe storms possible rest of this afternoon and early evening across the plains. - Patchy frost/light freeze possible for central San Luis Valley tonight. - Dry and breezy on Thursday. Spotty near-critical fire weather conditions are expected across the area. - Cooler and wetter conditions this weekend across the area. Best chance of showers and storms will be on Saturday. && .SHORT TERM /THROUGH WEDNESDAY/... Issued at 308 PM MDT Tue Sep 17 2024 Currently At 2 pm, A line of broken storms extended from just west of COS S- sw'd into the southern Sangres. Other additional showers and storms were noted over the CONTDVD region. Over the plains the atmosphere was destabilizing and winds aloft were increasing. SPC has already issued a watch for the region and lasts until early evening. Rest of today into early evening... Storms will continue to progress steadily northeastward. Given the shear, storms will likely move across the region as a broken line. Dewpts were noted in the U40s to lower 50s, and CAPE values were around 500-1000 Js, with the better instability generally east of a line from KLIC to KTAD. Strong forcing was pushing out in advance of a negatively tilted closed low pushing east-northeast out of Nevada. Main severe threat continues to be strong winds, as HRRR guidance continues to show strong gusts with storms, and the environment is favorable for strong gusts given the well mixed lower atmosphere and DCAPE values greater than 1000 Js over the far eastern plains. Overall, activity should move out of the region by early to mid evening. Later tonight through tomorrow... Much drier air will advect in behind this system and dry weather is expected tonight into tomorrow all areas. Only weather concern will be the San Luis valley where temps will be in the 32-34 range and pockets of frost are likely over the central valley floor. Temps tomorrow will be above normal over the plains, with mid 80 to around 90F plains and L70s valleys. && .LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/... Issued at 308 PM MDT Tue Sep 17 2024 Thursday... Dry and warm conditions will persist across the area on Thursday as we sit in between two upper lows. Breezy southwest flow will have temperatures remain mostly steady, with highs in the mid-high 80s over the plains while the high valleys remain in the 70s. With the dry airmass remaining in place, Rh values will hover around 15-20 percent through most of the afternoon, while surface winds sit around 10-15 mph. Unless we get more mixing than the models are expecting, which is possible but not likely, critical fire weather conditions will be marginal. Otherwise, the day will be relatively quiet. Friday Onwards... Models have reached better agreement on the track of the next incoming low as we approach this weekend. Friday will largely be a transition day, with high temperatures about 5 degrees higher than Thursday, along with slightly increased moisture from the incoming system. As we move into Saturday, models have continued trending south with the evolution of the upper level pattern, now sending a closed low directly over Colorado. As it moves in, a cold front will push south across the area late Friday night into early Saturday. Along the front, localized convergence and a good amount of monsoon moisture could net us a healthy amount of precipitation. The exact amounts, as well as what kind of precipitation (convective vs more stratiform) we may see will largely be dependent on frontal timing and instability. As of now, the GFS only shows a few hundred J/kg of CAPE over the plains, and the system is moving relatively quickly, so amounts may not be all that high. However, there is still time for these details to become better resolved in the data. There is still a bit of uncertainty amongst the model guidance with regards to the speed of the low as well. The GFS has consistently been one of the faster models, and the Canadian has been largely tagging along the last few runs. However, the EC is currently looking slow compared to the other deterministic guidance by several hours. Additionally, any shift to the N-S extent of the track will have a big impact on precip amounts. High temperatures will drop around 10 degrees as well, in mainly in the 70s to low-80s out east. For Sunday, post-frontal air will cool us off even more, with highs in the 60s-70s across the CWA. Some isolated-scattered POPS remain, but at this point models begin to diverge again on the departure of the low. Most of the better forcing and moisture will be off to our north and east, though if the low intensifies faster we may get some more potent wraparound precipitation into the Palmer Divide. Still plenty of time for those details to be resolved. Models are much less clear beyond that, though the cooler pattern may possibly extend into early next week. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1118 AM MDT Tue Sep 17 2024 Main concern is a broken line of strong to severe storms will push across the region this afternoon. Storms will move across KALS between 1 and 4 pm, and I-25 between 2:30 and 5:30 pm-ish. Strong winds are primary concern at the taf sites. I cannot rule out some hail, though. Otherwise VFR after the system moves across. && .PUB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...HODANISH LONG TERM...GARBEROGLIO AVIATION...HODANISH
Hazardous weather outlook, Sep 17, 11:42 AM MDT, 4 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1142 AM MDT Tue Sep 17 2024 COZ058>089-093>099-181745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1142 AM MDT Tue Sep 17 2024 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are expected to develop across the entire region today as an intense Pacific storm moves just to the north of the region. The primary concern will be wind gusts to 40 to 60 mph in the mountains and valleys, and 60 to 80 mph over the plains. Hail up to the size of Ping Pong balls is also possible. Localized heavy rain will also be possible, but the storms will be moving rather quickly to the northeast at 25 to 35 mph. Strong winds of 20 to 40 mph outside of thunderstorms will occur over the eastern plains through the afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Warm, dry and breezy conditions are in the offing for Wednesday through Friday, with the potential for spotty critical fire weather conditions across portions of the southeast plains. The dry conditions will also allow for seasonally cool overnight lows with the potential for near freezing temperatures across the high mountain valleys through the end of the work week. Cooler temperatures with increasing chances for showers and possibly strong thunderstorms can be expected for the weekend, especially on Saturday, as another rather strong Pacific storm system moves across the Rockies. There will be the potential for snowfall across the highest mountain peaks this weekend with the passage of this weather system. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be near certain over the region this afternoon into mid evening. Hodanish
In the hours before
Local storm report, Sep 17, 3:47 PM MDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
347 PM MDT Tue Sep 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM Tstm Wnd Gst 6 E Falcon 38.91N 104.50W
09/17/2024 M60 MPH El Paso CO Public
&&Local storm report, Sep 17, 3:48 PM MDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
348 PM MDT Tue Sep 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM Tstm Wnd Gst 2 WSW Yoder 38.83N 104.25W
09/17/2024 M59 MPH El Paso CO Public
&&Special weather statement, Sep 17, 3:48 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Pueblo CO
348 PM MDT Tue Sep 17 2024
COZ086>088-172230-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
348 PM MDT Tue Sep 17 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN HUERFANO...NORTH
CENTRAL LAS ANIMAS AND SOUTH CENTRAL PUEBLO COUNTIES THROUGH 430 PM
MDT...
At 347 PM MDT, Doppler radar was tracking a strong thunderstorm near
Walsenburg, or 38 miles north of Trinidad, moving northeast at 50
mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Walsenburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
southeastern Colorado.
&&
LAT...LON 3751 10476 3777 10488 3805 10444 3778 10422
TIME...MOT...LOC 2147Z 233DEG 41KT 3770 10474
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
HodanishLocal storm report, Sep 17, 3:49 PM MDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
349 PM MDT Tue Sep 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM Tstm Wnd Gst 3 SSW Yoder 38.79N 104.24W
09/17/2024 M71 MPH El Paso CO Public
&&Local storm report, Sep 17, 3:51 PM MDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
351 PM MDT Tue Sep 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM Tstm Wnd Gst 2 NNW Rush 38.87N 104.10W
09/17/2024 M65 MPH El Paso CO Public
&&Local storm report, Sep 17, 3:54 PM MDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
354 PM MDT Tue Sep 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM Tstm Wnd Gst 9 NNW Rush 38.96N 104.14W
09/17/2024 M75 MPH El Paso CO Public
&&The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 11:32 AM MDT | Special Weather Statement | PUB | Rio Grande | 28 min |
| Sep 17, 12:16 PM MDT | Special Weather Statement | PUB | Conejos, Rio Grande | 29 min |
| Sep 17, 12:17 PM MDT | Special Weather Statement | PUB | Fremont | 28 min |
| Sep 17, 12:29 PM MDT | Special Weather Statement | PUB | Conejos | 31 min |
| Sep 17, 12:32 PM MDT | Severe Thunderstorm Warning | PUB | Custer, Fremont, Saguache | 28 min |
| Sep 17, 12:54 PM MDT | Special Weather Statement | PUB | Costilla | 36 min |
| Sep 17, 12:59 PM MDT | Special Weather Statement | PUB | Fremont | 31 min |
| Sep 17, 1:13 PM MDT | Special Weather Statement | PUB | Custer | 32 min |
| Sep 17, 1:25 PM MDT | Special Weather Statement | PUB | Costilla | 35 min |
| Sep 17, 1:46 PM MDT | Special Weather Statement | PUB | Custer | 29 min |
| Sep 17, 1:58 PM MDT | Special Weather Statement | PUB | Huerfano | 32 min |
| Sep 17, 2:17 PM MDT | Special Weather Statement | PUB | Huerfano, Pueblo | 28 min |
| Sep 17, 2:26 PM MDT | Special Weather Statement | PUB | Huerfano | 34 min |
| Sep 17, 2:27 PM MDT | Special Weather Statement | PUB | Costilla | 33 min |
| Sep 17, 2:30 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Pueblo | 30 min |
| Sep 17, 2:40 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Fremont, Pueblo | 35 min |
| Sep 17, 2:56 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Las Animas, Pueblo | 34 min |
| Sep 17, 3:00 PM MDT | Severe Thunderstorm Warning | PUB | Costilla, Huerfano, Las Animas | 33 min |
| Sep 17, 3:04 PM MDT | Special Weather Statement | PUB | El Paso | 26 min |
| Sep 17, 3:11 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Pueblo | 34 min |
| Sep 17, 3:17 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Las Animas, Otero, Pueblo | 43 min |
| Sep 17, 3:22 PM MDT | Special Weather Statement | PUB | Las Animas | 23 min |
| Sep 17, 3:25 PM MDT | Special Weather Statement | PUB | Kiowa | 35 min |
| Sep 17, 3:45 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 19 min |
| Sep 17, 3:46 PM MDT | Special Weather Statement | PUB | Las Animas | 44 min |
| Sep 17, 3:48 PM MDT | Special Weather Statement | PUB | Huerfano | 42 min |
| Sep 17, 3:56 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Las Animas | 34 min |
| Sep 17, 4:01 PM MDT | Special Weather Statement | PUB | Kiowa | 44 min |
| Sep 17, 4:16 PM MDT | Special Weather Statement | PUB | Baca | 29 min |
| Sep 17, 4:32 PM MDT | Special Weather Statement | PUB | Baca | 28 min |
| Sep 17, 4:32 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Kiowa | 43 min |
| Sep 17, 4:43 PM MDT | Special Weather Statement | PUB | Bent | 32 min |
| Sep 17, 5:02 PM MDT | Special Weather Statement | PUB | Baca | 28 min |
| Sep 17, 5:09 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Bent, Kiowa, Las Animas, Prowers | 66 min |
| Sep 17, 5:26 PM MDT | Special Weather Statement | PUB | Las Animas | 34 min |
| Sep 17, 5:40 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 35 min |
| Sep 17, 5:55 PM MDT | Special Weather Statement | PUB | Las Animas | 35 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.